Kansas, 2013

Hail in Kansas, August 17, 2013

August 17, 2013 · NWS DDC · 6 events in 2 counties and zones

Early morning thunderstorms developed along a low level jet axis and with mid-level cooling. A few became marginally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Early morning thunderstorms developed along a low level jet axis and with mid-level cooling. A few became marginally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 17, 2:57 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 17, 2:57 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
357 AM CDT Sat Aug 17 2013

...Updated for short term discussion...

.SHORT TERM...(Today and tonight)
ISSUED AT 351 AM CDT SAT AUG 17 2013

Upper level ridging over the Rockies and deep upper-level troughing
over the southern Mississippi Valley is resulting in northerly
mid to high level flow across western Kansas. The lack of low
level westerly downslope flow has kept high temperatures cooler
of late. Low level moisture continued to be plentiful with surface
dewpoints in the lower to mid 60s. Elevated CAPE over 1000 j/kg,
low to mid level warm advection and mid level frontogenesis have
resulted in isolated thunderstorms this morning from Wakeeney
southward through Ford county and into extreme western Oklahoma. This
diurnally modulated activity will diminish after sunrise as the
low level jet weakens, leaving just some mid level cloud cover for
the remainder of the day. The cloudiness should keep Dodge City and
points east cooler today with highs in the upper 70s to mid 80s.
More sun is expected in far southwest Kansas where temperatures
ought to reach into the lower 90s. Clear to partly cloudy skies
are expected tonight with south to southeast winds at 10 kts and
lows in the lower to middle 60s.

.LONG TERM...(Sunday through Friday)
ISSUED AT 237 AM CDT SAT AUG 17 2013

The early part of the extended period will see the upper level ridge
move out of the Rockies over the northern and central High Plains.
This will bring somewhat warmer mid level temperatures back out over
western Kansas and allow daytime highs warm back toward seasonal
norms.

The medium range models are all tending to keep the upper level
ridge in place over the central part of the country through much of
the week. Toward next weekend, the models open up an upper level low
pressure system just off the west coast and lift it through the
northern Rockies into southern Canada. This tends to weaken the
upper level ridge over the central part of the country somewhat
which may allow better chances for thunderstorms especially out
toward the Colorado border. Given the isolated nature of any
thunderstorms, will leave the going dry forecast intact. The ECMWF
has been tending to bring an upper level disturbance westward over
the gulf coast states and then bring it back northward on the
backside of the upper high into the central plains. None of the
other models are doing this but it will have to be watched for next
weekend. Daytime high temperatures are generally forecast in the low
90s. Don't see temperatures spiking much higher than this given the
recent abundant rainfall and significantly greener vegetation across
southwest Kansas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
ISSUED AT 1258 AM CDT SAT AUG 17 2013

Isolated thunderstorms may affect KGCK/KDDC through 12z.
Otherwise, VFR conditions will persist with southeast winds increasing
to 15 kts by 16z Saturday. If mid level cloud clears by 12z, then
some MVFR vsbys could briefly develop at KDDC/KGCK before daytime
heating commences.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  64  86  65 /  10   0   0   0
GCK  86  63  88  66 /  10   0   0   0
EHA  92  64  90  66 /  10   0   0   0
LBL  89  64  89  67 /  10   0   0   0
HYS  81  62  84  64 /  10   0   0   0
P28  81  62  85  65 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...GERARD
AVIATION...FINCH
Hazardous weather outlook, Aug 17, 3:38 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
438 AM CDT SAT AUG 17 2013

KSZ030-031-043>046-061>066-074>081-084>090-181130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
438 AM CDT SAT AUG 17 2013 /338 AM MDT SAT AUG 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS EARLY THIS MORNING WILL DIMINISH BY 8 AM.
ONE OR TWO OF THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS
QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Aug 17, 3:10 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
410 AM CDT SAT AUG 17 2013

KSZ064-078-079-171000-
EDWARDS-FORD-HODGEMAN-
410 AM CDT SAT AUG 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HODGEMAN...NORTHERN FORD
AND WESTERN EDWARDS COUNTIES...

AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF HANSTON...MOVING SOUTH AT 10
MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3791 9957 3789 9987 3825 9987 3826 9962
TIME...MOT...LOC 0910Z 350DEG 10KT 3819 9977

GERARD
Special weather statement, Aug 17, 4:10 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CDT SAT AUG 17 2013

KSZ086-087-171115-
MEADE-SEWARD-
510 AM CDT SAT AUG 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES...

AT 508 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PLAINS CITY...MOVING SOUTH AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3699 10066 3729 10063 3732 10055 3701 10037
TIME...MOT...LOC 1010Z 346DEG 13KT 3726 10059

FINCH

The radar

The Dodge City radar (KDDC), 78 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Meade

When
August 17, 4:30 AM CST
Where
Meade County, 0.88 mi SE of Plains
Measured
0.88 in hail
Reported by
Public
Coordinates
37.260, -100.590

Hail, Meade

When
August 17, 4:36 AM CST
Where
Meade County, 0.88 mi SE of Plains
Measured
0.75 in hail
Reported by
Public
Coordinates
37.260, -100.590

Hail, Gray

When
August 17, 4:50 AM CST
Where
Gray County, 0.55 mi E of Montezuma
Measured
0.88 in hail
Reported by
Public
Coordinates
37.600, -100.440

Hail, Meade

When
August 17, 4:55 AM CST
Where
Meade County, 0.88 mi SE of Plains
Measured
0.88 in hail
Reported by
Public
Coordinates
37.260, -100.590

Hail, Meade

When
August 17, 5:00 AM CST
Where
Meade County, 8.95 mi WSW of Meade State Park
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -100.570

Hail, Meade

When
August 17, 6:25 AM CST
Where
Meade County, 5.14 mi WNW of Meade State Park
Measured
1 in hail
Reported by
Public
Coordinates
37.190, -100.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476898, 476896, 476899, 476900, 476901, 476897.